MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 APOLLO; AGENT, INJECTABLE, EMBOLIC

MICRO THERAPEUTICS, INC. DBA EV3 APOLLO; AGENT, INJECTABLE, EMBOLIC
Model Number 105-5095-000
Medical Device Problem Code Detachment of Device or Device Component (2907)
Health Effect - Clinical Codes Foreign Body In Patient (2687); Device Embedded In Tissue or Plaque (3165)
Date of Event 09/21/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received a report that the apollo tip broke off and remained in the patient.The patient was undergoing surgery for an off-label treatment of a spinal arteriovenous malformation (avm) embolization.It was noted the patient's vessel tortuosity was minimal.It was reported that the apollo distal tip broke off after an attempted recanalization of the desired vessel.Multiple wire passes through the catheter was done to canalize the vessel.It was noted there was no friction, no force applied, the tip was not entrapped, there was no vasospasm, and no medical or surgical intervention was required.The broken tip (1.5 cm) of the apollo remained in the left t11 segment of the patient ancillary devices include a 5fr sim1 (cook) guide catheter.
 
Additional Manufacturer Narrative
H3: the apollo micro catheter was returned for analysis.The apollo micro catheter total length was measured to be ~169.5cm, the usable length was measured to be ~163.5cm (specification 165.0cm ± 2.5cm), and the distal floppy segment was measured to be ~24.5cm (specification: 25.0cm +2cm -1cm).It could not be determined if the apollo usable and distal floppy segment lengths meet specification as the 1.5cm detachable tip was found detached and not returned.No damages or irregularities were found with the apollo hub.No bends or kinks were found with the apollo catheter body.The ldpe coupling tube overlap length was measured to be 1.7mm which is within specification (specification: 1.0mm - 2.5mm).No other anomalies were observed.Based on the device analysis and reported information, the customer¿s report of ¿tip premature detachment¿ was confirmed.Tip premature detachment (during navigation or repositioning) can be caused by an incompatible guidewire or if the detach joint ldpe overlap length too short.Tip premature detachment can also occur due to too much vessel calcification (tip gets caught and dislodges) or repositioning of the micro catheter while it is in a wedged position or with vessels that are in vasospasm.However, it was reported the catheter tip was not entrapped/stuck and there was no vasospasm.The guidewires used in the event were not returned.In addition, the make/model of the guidewires were not provided.Therefore, any contributing factors (including compatibility) could not be assessed.The detach joint ldpe overlap length was measured to be within specifications.In addition, per the dhr review, the tip detachment tensile value was found to be within control limits of historical spc data and specifications.Therefore, the cause for the event could not be determined.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Additional information was received reporting that no kink or damage was noted to any of the device used in the procedure; only the apollo tip separated prematurely at the detachment zone.There was no patient vessel calcification noted.There was no reported patient adverse event and the patient was recovering well.After the catheter tip detached, the physician embolized the vessel to secure.There was no plan to retrieve the detached catheter tip.No images were available.
 
Additional Manufacturer Narrative
Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
APOLLO
Common Device Name
AGENT, INJECTABLE, EMBOLIC
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
MDR Report Key10580777
Report Number2029214-2020-00967
Device Sequence Number19137293
Product Code MFE
UDI-Device Identifier00847536006010
UDI-Public00847536006010
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
P030004/S006
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 12/18/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/24/2022
Device Model Number105-5095-000
Device Catalogue Number105-5095-000
Device Lot NumberA961456
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/05/2020
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/21/2020
Supplement Date Received by Manufacturer09/29/2020
12/05/2020
Initial Report FDA Received Date09/24/2020
Supplement Report FDA Received Date10/12/2020
12/18/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age38 YR
Patient Weight69